Jump to content
ACN Latitudes Forums
  • pandas-cover-cropped.pngYour Child Has Changed; Should You Consider PANDAS?

    Have you seen our PANDAS eBook?  Our book is a helpful primer in a friendly question & answer format.  This eBook contains useful information to understand the symptoms of PANDAS, how it is diagnosed (including lab tests), the different types of treatments, approaches for prevention, and how to find the help and support that you need.  Your satisfaction is guaranteed. Learn more

candikane

Could it be PANDAS?

Recommended Posts

Hi all. My daughter is 6.5 yrs and has displayed tics (both vocal and motor) and OCD issues since 4.5 yrs old. She was diagnosed with a tic disorder and we were told to watch it over time and see what it does. It has constantly been on a wax and wane rollercoaster where they will slow down and eventually stop for a LITTLE bit and then gradually 1 will start, another, another, and eventually have full blown increasingly horrible tics until they gradually start to decrease again. The doctor had told us it could be Tourettes but unless they were seriously affecting her life they wouldn't medicate because of the strength and severity of the only meds avail and their side effects. We have been just dealing with the tics since that visit 2 years ago.

 

Back in this past July my daughter was examined by a pediatric gastroenterologist for severe stomach aches she was experiencing. He put on her a low dose of Citalopram to relax her intestinal and stomach muscles to reduce the stomach aches. Since being on this medication, we saw a drop in tics. I didn't really realize it since I was so used to just ignoring the tics for my daughter's benefit. Looking back now, I'm pretty sure there was a huge drop in both the occurrences and severity of all tics.

 

Fast forward to the past 3 weeks. I had my daughter off of the medication due to insurance issues (they were messed up and kept saying my insurance wasn't active, although it was! It was a big back and forth debate between the Pharmacy and my insurance company). Anyway, she was off the medication for about 3-4 weeks. Suddenly she had this intense uproar of tics. They were so bad she looked like she was having seizures, and cried all day because they hurt her (her neck would literally crack and snap because she was whipping it forward and backwards so hard). I got the insurance corrected and grabbed a refill of meds. I started her on the meds again hoping that was cause of the issues, and after a few weeks the tics did lower in severity (or are they just lowering because they always do??).

 

I started a new insurance that I changed in November at the beginning of the year, and decided to set up a Dr appt. for last Friday with the new pediatrician. Good thing I did, because the same day of appt. my daughter complained on a sore throat and left school early. The Dr. did a throat culture that was negative with rapid results, but after sending it in to culture it, it did come back positive. They said it was not the common strain though, but something like Strep CEG? A less common strain. Her throat seemed to be not bothering her anymore so we skipped the antibiotics, although last night she started complaining of sore throat again.

 

My question is, do you think the medication was suppressing tics and stopping them caused the uproar? Could it be the strep infection causing the uproar? She had complained of sore throat before the tics increased as well, but it was only a little and no other symptoms so we never brought her in to the doctors. Could it have been strep then, and still positive 3 weeks later? I'm thinking of calling the Ped back today and asking for the Amoxicillin. Any advice/opinions is appreciated :)

Share this post


Link to post
Share on other sites

My advice is to get strep titers and start her on an antibiotic. I would skip the amoxicillin as it has a high failure rate for strep. Either Augmentin or Zithromax would be a good choice. Get your hands on a couple of good articles that are listed in the pinned thread and read over them and take it to your pediatrician as well. It would be great if you could take care of her tics by getting rid of the strep and then you can get her off the citalopram. My son took citalopram for his OCD for a few years. It did help but caused weight gain which really affected his self esteem. He was weaned off after having his tonsils removed and clearing the infection. He has very gradually been able to loose the weight but still has self esteem issues. Best of luck with the pediatrician.

 

Dedee

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

×